Alert archive / California / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 2, NWS Los Angeles, CA
NWS Los Angeles, CA issued this severe thunderstorm warning at Feb 19, 2006, 1:48 AM PST for Santa Barbara County, California. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 19, 2006, 1:48 AM PST (09:48 UTC)
- Expired
- Feb 19, 2006, 2:45 AM PST
- In force
- 57 min
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Santa Barbara County, CA
The radar
The Los Angeles radar (KVTX), 54 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1184 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KLOX 190953 SVRLOX CAC083-191045- /O.NEW.KLOX.SV.W.0002.060219T0948Z-060219T1045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OXNARD CA 148 AM PST SUN FEB 19 2006 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA THIS INCLUDES THE CITY OF SANTA BARBARA * UNTIL 245 AM PST * AT 141 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF SANTA BARBARA...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SANTA BARBARA BY 215 AM PST CARPINTERIA BY 240 AM PST DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3464 11996 3432 11990 3437 11949 3465 11944 $$ BRUNO/KAPLAN
2 follow-up statements
000 WWUS56 KLOX 191024 SVSLOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 219 AM PST SUN FEB 19 2006 CAC083-191045- /O.CON.KLOX.SV.W.0002.000000T0000Z-060219T1045Z/ SANTA BARBARA CA- 219 AM PST SUN FEB 19 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM PST FOR SOUTHEASTERN SANTA BARBARA COUNTY INCLUDING THE CITIES OF SANTA BARABARA AND CARPINTERIA. AT 215 AM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED DIRECTLY OVER SANTA BARBARA AND CARPINTERIA...MOVING EAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL CONTINUE TO AFFECT THE AREA THROUGH 245 AM PST. DOPPLER RADAR CONTINUED TO INDICATE SOME WEAK ROTATION WITHIN THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 3464 11996 3432 11990 3437 11949 3465 11944 $$ BRUNO
000 WWUS56 KLOX 191047 SVSLOX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 245 AM PST SUN FEB 19 2006 CAC083-191055- /O.EXP.KLOX.SV.W.0002.000000T0000Z-060219T1045Z/ SANTA BARBARA CA- 245 AM PST SUN FEB 19 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SANTA BARBARA COUNTY HAS EXPIRED... RADAR INDICATED THAT THE SEVERE THUNDERSTORMS HAD MOVED EAST INTO VENTURA COUNTY. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA THROUGH THE MORNING. LAT...LON 3464 11996 3432 11990 3437 11949 3465 11944 $$ BRUNO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 9:50 PM PST, 3 hours 58 minutes earlier.
Area forecast discussion, Feb 18, 9:50 PM PST, 3 hours 58 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 950 PM PST SAT FEB 18 2006 .SHORT TERM... TWO VORT LOBES WILL DEFINE THE WEATHER OVERNIGHT. ONE IS OVER L.A. COUNTY AND THE OTHER IS JUST ARRIVING OVER THE CENTRAL COAST. THE L.A. LOBE IS NOT PUTTING DOWN MUCH RAIN AND WILL LEAVE THE AREA AROUND MIDNIGHT. THE CENTRAL COAST LOBE HAS BEEN GATHERING STRENGTH ALL EVENING AND LOOKS PRETTY GOOD RIGHT NOW. IT WILL SWEEP THROUGH THE AREA OVER NIGHT AND INTO SUNDAY MORNING. BRINGING WITH IT SHOWERS AND ISOLATED THUNDERSTORMS. THIS IS A VERY COLD SYSTEM WITH 535DM THKNS AND A SNOW LEVEL AROUND 3500 FEET. THESE COLD TEMPS WILL MAKE IT EASY FOR THUNDERSTORMS TO DROP SMALL HAIL. THIS LOBE SHOULD PROVIDE ENOUGH SNOW TO VERIFY THE WINTER STORM WARNING ABOUT 8 INCHES WITH SOME LOCAL 10 INCH READINGS. FLASH FLOOD WATCH FOR THE 2005 BURN AREAS STILL IS GOOD SINCE ANY MODERATE OR GREATER SHOWER MOVING INTO A BURN AREA WILL BE ENOUGH TO MEET ESTABLISHED FLASH FLOOD THRESHOLDS. 700 AM EXPIRATION TIME MIGHT BE A LITTLE EARLY AND WILL EVALUATE AN EXTENTION TO AROUND NOONTIME WITH THE 300 AM PACKAGE. NVA WILL ARRIVE SUNDAY AFTERNOON AND BEGIN TO CLEAR THINGS OUT STARTING ALONG THE CENTRAL COAST AND THEN WORKING SOUTHWARD TO L.A. COUNTY BY THE EVENING. FAIRLY DRY WEST FLOW ALOFT WILL MAKE MONDAY A DRY PARTLY CLOUDY DAY STILL COOL WITH TEMPS 4 TO 6 DEGREES BELOW NORMS. TUESDAY REMAINS SOMEWHAT UNCLEAR WITH UK AND NAM DEVELOPING A CUT OFF LOW OVER THE AREA AND ALL OTHER MDLS KEEPING A PROGRESSIVE UPPER TROF PATTER OVER THE AREA. WITH THE GFS SWITCHING CAMPS TO THE EC SOLN DURING THE LAST 24 HOURS WILL SIDE WITH THE MORE PROGRESSIVE WAY OF THINKING AND KEEP SKIES CLEARER AND TEMPS A LITTLE WARMER. STILL TUESDAY WILL HAVE TO BE WATCHED IN CASE THE LOWER PROBABILITY SOLN COMES TRUE. ...FROM PREVIOUS DISCUSSION... .LONG TERM... THE MODEL AGREEMENT STARTS OUT BAD ON WEDNESDAY...THEN GETS BETTER AS TIME PROGRESSES. NAM MODEL HAS A CLOSED LOW OFF THE COAST OF PT CONCEPTION ON WEDNESDAY MORNING WITH MOIST SOUTHERLY FLOW OVER MUCH OF THE REGION...THIS WOULD BE A RAIN FORECAST. HOWEVER...THE MEDIUM RANGE MODELS ALL SHOW AN UPPER TROUGH EXITING THE REGION TO THE EAST AT THE SAME TIME WITH DRY WEST TO NORTHWEST FLOW OVER THE REGION. WOULD TEND TO AGREE WITH THE GFS AND ECMWF WITH THE EXITING UPPER TROUGH AND THE DRYER WEST TO NORTHWEST PATTERN ALOFT OVER THE REGION. AS THE WEEK PROGRESSES...MODEL SOLUTIONS TREND TO A DEVELOPING PACIFIC RIDGE OVER THE REGION BY WEEKS END. THIS WOULD MEAN IMPROVING CONDITIONS...WARMER AND DRIER AS THE WEEK PROGRESSES WITH A NICE START TO NEXT WEEKEND. THIS IS THE SOLUTION FOLLOWED IN THE CURRENT ZONE PACKAGE. HOWEVER...WILL NEED TO PAY STRICT ATTENTION TO THE MONDAY TO TUESDAY SYSTEM TO SEE HOW FUTURE MODEL RUNS HANDLE THE SITUATION. STAY TUNED FOR POSSIBLE UPDATES. && .AVIATION... SCATTERED SHOWERS WILL PERSIST THROUGH THE TAF PERIOD...CAUSING FLUCTUATIONS IN CEILINGS AND VSBYS. HOWEVER...SHOULD NOT HAVE ANYTHING LOWER THAN MVFR CONDS. FREEZING LEVELS WILL BE LOW...GENERALLY BETWEEN 3000 AND 4000 FEET. && .LOX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING (SEE LAXWSWLOX). FLOOD WATCH (SEE LAXFFALOX). SNOW ADVISORY (SEE LAXWSWLOX). && PUBLIC...DANIELSON AVIATION...MOYER
Hazardous weather outlook, Feb 18, 4:20 PM PST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 420 PM PST SAT FEB 18 2006 CAZ034>041-044>047-051>054-059-087-088-191400- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- 420 PM PST SAT FEB 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY A COLD UPPER LEVEL LOW IS CURRENTLY LOCATED WEST OF SAN FRANCISCO WITH CYCLONIC FLOW DOMINATING THE SOUTHWEST US...COASTAL...AND OFFSHORE WATERS. THE INSTABILITY DUE TO THE CYCLONIC FLOW AND COLD AIR ALOFT HAS PRODUCED NUMEROUS SHOWERS...SNOW IN THE MOUNTAINS... AND ISOLATED THUNDERSTORMS WITH SMALL HAIL AND WATERSPOUTS OVER THE ADJACENT COASTAL WATERS OF MUCH OF SOUTHWESTERN CALIFORNIA. THIS CYCLONIC FLOW AND THE RESULTANT PATTERN FOR SHOWERS IS EXPECTED TO CONTINUE THROUGH MUCH OF THE NEXT 24 HOURS. SNOWS IN THE MOUNTAINS WILL INCREASE OVERNIGHT WITH 6 TO 8 INCHES EXPECTED OVER THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES... WITH LOCAL AMOUNTS UP TO 10 INCHES. LESSER AMOUNTS ARE EXPECTED IN THE MOUNTAINS OF SAN LUIS OBISPO AND SANTA BARBARA COUNTIES. SNOW LEVELS ARE EXPECTED TO AVERAGE 3500 FEET. THIS WILL JEOPARDIZE TRAFFIC TRAVELING THROUGH THE HIGHER MOUNTAIN PASSES...INCLUDING THE PORTION OF THE I5 THROUGH THE GRAPEVINE. BESIDES SNOW...MOUNTAIN TRAVELERS WILL ENCOUNTER LOW VISIBILITY DUE TO BLOWING SNOW AND LOCAL DENSE FOG. TEMPERATURES WILL FALL TO THE TEENS WITH SOUTH WINDS 20 MPH. THIS WILL DROP WIND CHILL TEMPERATURES DOWN TO NEAR ZERO OVERNIGHT. AT LOWER ELEVATIONS...SHOWERS WILL CONTINUE TO THREATEN THE BURN AREAS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THE BURN AREAS OF VENTURA AND LOS ANGELES COUNTIES. THIS IS NOT DUE TO THE EXPECTATION OF A LOT OF HEAVY DOWNPOURS...BUT IS DUE TO THE HAIR TRIGGER RESPONSE OF THE BURN AREAS TO EVEN THE BRIEFEST HEAVY SHOWER. OUTSIDE THE BURN AREAS...CONDITIONS WILL NOT BE FAVORABLE TO FLASH FLOODING. THUNDERSTORMS OVER THE COASTAL REGION PRODUCE ONE CONFIRMED WATERSPOUT TODAY THAT APPROACHED THE SHORE BEFORE DIMINISHING. WITH MORE THUNDERSTORMS EXPECTED OVERNIGHT AND WITH FAVORABLE LOW LEVEL DYNAMICS...THE THREAT OF THUNDERSTORMS AND WATERSPOUTS CONTINUES FOR THE COASTAL WATERS...AS WELL AS THE IMMEDIATELY ADJACENT SHORE LINE. LOCALLY DAMAGING WINDS CAN BE EXPECTED WITH ANY WATERSPOUT THAT SUCCEEDS IN MAKING LANDFALL. LOOK FOR CONDITIONS TO IMPROVE OVER THE REGION SUNDAY AFTERNOON. LATE MONDAY AND TUESDAY ANOTHER COLD SYSTEM MOVES THROUGH SOUTHWESTERN CALIFORNIA. AT THIS TIME...THIS SECOND SYSTEM IS SUPPOSED TO BE DRIER THAN THE CURRENT SYSTEM. HOWEVER...IT IS ALSO EXPECTED TO BE COOLER. THUS...IT IS POSSIBLE THAT SOME STATEMENTS MAY HAVE TO BE RE-ISSUED BY THE THIS SECOND SYSTEM TAKES SHAPE. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * SNOW ADVISORY..............SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY LOOK FOR CONDITIONS TO CONTINUE TONIGHT AND INTO SUNDAY...BEFORE IMPROVING SUNDAY AFTERNOON. * WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS * * SNOW ADVISORY..............SEE WWUS46 KLOX - WSWLOX FOR DETAILS * * MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS * .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. DANIELSON
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 18, 4:53 PM PST | Special Marine Warning | LOX | 37 min | |
| Feb 18, 6:25 PM PST | Marine Weather Statement | LOX | 21 hr | |
| Feb 19, 1:07 AM PST | Special Marine Warning | LOX | 14 hr | |
| Feb 19, 2:28 AM PST | Special Marine Warning | LOX | 92 min | |
| Feb 19, 2:32 AM PST | Severe Thunderstorm Warning | LOX | Ventura | 58 min |
| Feb 19, 3:21 AM PST | Severe Thunderstorm Warning | LOX | Ventura | 45 min |
| Feb 19, 3:00 PM PST | Frost Advisory | LOX | Los Angeles | 17 hr |
Nearby
Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.